Pennsylvania, 2013

Damaging Winds in Pennsylvania, October 7, 2013

October 7, 2013 · NWS CTP · 3 events in 3 counties and zones

A narrow cold frontal rain band (NCFRB) crossed central Pennsylvania during the morning hours and produced isolated wind damage. The high shear/low cape environment was indicative low-topped convection along the sharp surface front, accentuated by pre-frontal south/southeasterly flow in excess of 50kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A narrow cold frontal rain band (NCFRB) crossed central Pennsylvania during the morning hours and produced isolated wind damage. The high shear/low cape environment was indicative low-topped convection along the sharp surface front, accentuated by pre-frontal south/southeasterly flow in excess of 50kts. Instability was the primary limiting factor concerning severe weather potential, with considerable warm-sector cloud cover inhibiting surface heating. The colder air aloft lagged behind the narrow convective band, which lead to weak low-mid tropospheric lapse rates and further reduced the potential for the strong low level winds/momentum from being transferred down to the surface. Precipitation loading was the primary mechanism for mixing down the strong low level winds, which seemed to be largely ineffective given the general lack of concentrated wind damage reports for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 7, 4:31 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 7, 4:31 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT MON OCT 7 2013

.SYNOPSIS...
A COLD FRONT OVER WESTERN PENNSYLVANIA WILL CONTINUE TO PUSH TO
THE EAST AND SHOULD BE OUT OF THE AREA BY LATE AFTERNOON. TROPICAL
MOISTURE AND HIGH WIND SHEAR WILL CREATE THE POSSIBILITY OF STRONG
THUNDERSTORMS AND BRIEF HEAVY RAIN AS THE COLD FRONT MOVES THROUGH.
HIGH PRESSURE IS EXPECTED TO RETURN FOR TUESDAY. A WEAK LOW
PRESSURE AREA MAY DEVELOP TO OUR SOUTH DURING THE MIDDLE OF THE
WEEK AND CRAWL SLOWLY NORTHWARD THROUGH THE SECOND HALF OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS NOW COVER MOST OF THE AREA...BUT RAINFALL JUST STARTING TO
ENTER THE WESTERN HIGHLANDS. THE COLD FRONT SEEMS TO BE JUST AT
THE LEADING EDGE OF THE RAIN. A STEADY PROGRESSION OF BOTH THE
FRONT AND THE RAIN SHIELD WILL OCCUR THROUGH THE DAY. ALL MODELS
IN VERY GOOD AGREEMENT RIGHT NOW. CONFIDENCE IS HIGH IN THE
FORECAST TIMING. SREF RAINFALL AMOUNTS OF BETWEEN ONE AND ONE AND
A HALF INCHES SEEMS REASONABLE. THEE DURATION OF THE RAIN SHOULD
BE ABOUT 6 HRS...WHICH SHOULD KEEP ANY FLOODING WORRIES TO A BARE
MINIMUM. SOME PONDING OF WATER IN THE NORMAL PLACES...BUT NOT EVEN
SMALL STREAM FLOODING. MUCH OF THE AREA HAS BEEN QUITE DRY LATELY.

THE MAIN FORECAST PROBLEM TODAY IS HOW UNSTABLE IT WILL GET OVER
THE EASTERN HALF OF THE AREA THIS AFTERNOON. CLOUDS COVER THE
AREA AT 5 AM AND DEEP SERLY FLOW AHEAD OF THE FRONT SHOULD ONLY
REINFORCE THE CLOUD COVER. TEMPS MAY BE AT THEIR MAXES IN THE
WESTERN HIGHLANDS...BUT THE EAST COULD HAVE 6-7 HRS OF POTENTIAL
HEATING. THE COLD FRONT SHOULD BE PASSING THROUGH STATE COLLEGE
ABOUT NOON/1 PM...AND HARRISBURG AROUND 2/3 PM. AREAS TO THE EAST
OF THE FRONT WHICH CAN GENERATE SOME MODERATE INSTABILITY COULD HAVE
SOME THUNDERSTORMS DEVELOP IN THE VERY STRONG SWRLY FLOW AHEAD OF
THE FRONT. THE WINDS JUST 1-2KFT OFF THE GROUND WILL BE RACING AT
50KTS. IT WON/T TAKE MUCH TO MIX THAT DOWN...BUT THE CLOUDS WILL
CUT DOWN ON HEATING WHICH WILL COUNTER-BALANCE THE THREAT. SPC
DOES PLACE THE ERN HALF OF THE AREA INTO SLIGHT RISK. BUT THE LACK
OF HEATING WILL BE THE TRICK. NAM MAKES LI AROUND -4 WITH TT AT 46
AND CAPE IN THE 1000+ RANGE AT MDT LATE THIS MORNING. SO A MENTION
OF GUSTY WINDS IS AN EASY CALL...BUT MENTIONING SEVERE IS A BIT
OF A STRETCH.

CLEAR SLOT WILL LIKELY DEVELOP AFTER THE RAIN SHIELD MOVES TO THE
EAST IN ALL LOCATIONS...BUT THE WNW FLOW BEHIND IT WILL LIKELY
BRING CLOUDS BACK INTO THE NW/LAURELS THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
DRYING TAKES PLACE VERY QUICKLY AFTER FROPA. ALL PRECIP SHOULD BE
TO THE EAST AT THE START OF THE PERIOD. SOME POST-FRONTAL COLD
ADVECTION CLOUDS ARE POSSIBLE IN THE MOUNTAINS TONIGHT...BUT CLEAR
SKIES EXPECTED ELSEWHERE. TEMPS WILL TAKE A TUMBLE INTO THE 40S
TONIGHT...AND RIVER VALLEY FOG IS POSSIBLE. BUT THE WINDS WILL
STAY UP FOR AT LEAST THE FIRST PART OF THE NIGHT.

ANY CLOUDS WILL DISSIPATE ON TUESDAY...BUT SCT DIURNAL CU MAY
DEVELOP UNDER THE COLD POCKET ALOFT AIR WITH HIGH AMBIENT
MOISTURE FROM THE RAIN TODAY. 8H TEMPS DROP INTO THE LOWER SINGLE
DIGITS BY TUES MORNING AND HOLD THERE FOR THE DAYTIME. MAXES WILL
THEREFORE BE HELD TO THE 50S IN THE MOUNTAINS AND LOWER TO MID 60S
ELSEWHERE THANKS TO THE DOWNSLOPE IN THE SERN HALF.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HAVE TWEAKED WED NIGHT-THURS NIGHT TO REFLECT THE POSSIBLE EFFECTS
OF A LOW SLATED TO DEVELOP TO THE SOUTH ALONG THE EASTERN
SEABOARD. THIS COULD BRING SHOWERS UP INTO THE SRN/SERN PARTS OF
THE AREA...AND HOLD TEMPS DOWN A BIT AS WELL.

PREV DISCO...
THE MODELS CONTINUE TO BE IN AGREEMENT WITH A NEARLY NEUTRAL
TROUGH EXTENDING FROM THE LOW CENTER THAT CONTINUES TO MOVE
NORTHWARD. COOLER AIR WILL ADVECT INTO THE REGION BEHIND THE FRONT
MONDAY NIGHT...AS ANY LINGERING SHOWERS SHOULD BE GONE BY 06Z
TUESDAY. THE PATTERN FLATTENS OUT QUICKLY TUESDAY MORNING AS
SURFACE HIGH PRESSURE SETTLES IN FOR THE LONG HAUL ON TUESDAY. THE
UPPER RIDGE RE-ASSERTS IT/S STRENGTH OVER THE ERN U.S.
TEMPERATURES WILL BE COOLER THAN NORMAL ON TUESDAY...WITH MORE
SEASONABLE TEMPS THROUGH THE REST OF THE WEEK. WITH THE DRY AIR
AND SUBSIDENCE EVERY MORNING...IT WILL BE A CLASSIC SET-UP FOR
VERY CHILLY MORNINGS. HOWEVER...THE ABNORMALLY HIGH 5H
HEIGHTS...8H TEMPS OF 10 TO 12C AND THICKNESSES IN THE MID 560S
WILL PRECLUDE ALL BE THE VERY COLDEST LOCATIONS FROM GETTING NEAR
FREEZING AT NIGHT. THE COLDEST TIME FRAME WILL BE TUESDAY
NIGHT/WED MORNING. FROST IS POSSIBLE ACROSS THE NORTH. RESIDUAL
MOISTURE MOVING ONSHORE...ALONG WITH A WEAK SFC LOW COULD ALLOW
FOR EASTERLY FLOW LATE THURSDAY INTO FRIDAY. THIS MOIST ONSHORE
FLOW COULD BRING ISOLATED SHOWERS THURSDAY NIGHT THROUGH FRIDAY
AFTERNOON TO THE LOWER SUSQUEHANNA VALLEY. THIS LOW PRESSURE
SFC/ALOFT WILL CONTINUE TO DEVELOP OVER THE WESTERN ATLANTIC UNDER
THE UPPER RIDGE AND WILL CONTINUE TO RETROGRADE INTO
SATURDAY...BEFORE DRIFTING OUT TO SEA. HAVE SLIGHTLY INCREASED
POPS IN THE SOUTHEAST DURING THIS TIMEFRAME.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ACROSS CONTINUE ACROSS WESTERN AIRFIELDS EARLY THIS
MORNING AS REGION REMAINS IN WARM SECTOR...AWAITING ARRIVAL OF A
COLD FRONT LATER THIS MORNING. CIGS AT SUSQUEHANNA RIVER VALLEY
TAF SITES...MDT...LNS AND IPT HAVE FALLEN INTO MVFR RANGE AS
GUSTY S/SE WINDS...WITH GUSTS PEAKING AT AROUND 25 MPH AT TIMES
HAVE PUSHED MARINE LAYER FROM THE ATLANTIC OCEAN TO PUSH
NORTHWESTWARD ACROSS CWA.

EXPECT EXPANSION OF THE MVFR/IFR STRATOCU DECK AS NIGHT
PROGRESSES. SCT SHOWERS WILL BECOME POSSIBLE IN THE VERY MOIST AIR
OVER E PA AND THE SUSQ VALLEY AFTER 08Z AS LARGE SCALE LIFT BEGINS
TO INCREASE...AND THESE SHOWERS ARE HINTED AT IN THE HRRR MODEL
FORECAST. SO ADDED VCSH TO EASTERN TERMINALS OVERNIGHT.

FOCUS THEN TURNS TO POTENT SFC COLD FRONT EXPECTED TO BE NEAR A
KBFD TO KJST LINE BY 12Z...AND PUSHING STEADILY EAST ACROSS THE
REST OF THE REGION DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS. A NARROW LINE /ABOUT 4 HOURS/ OF HEAVY SHOWERS/LOW-TOPPED
TSRA SHOULD ACCOMPANY THE IMMEDIATE CFROPA...WHILE ISOLATED
SUPERCELLS ARE POSSIBLE WELL TO THE EAST OF THE FRONT IN THE
HIGHLY SHEARED ENVIRONMENT /MAINLY AFTER SUNRISE IN EASTERN
SECTIONS/. THESE INDIVIDUAL CELLS WILL TRACK RAPIDLY TO THE NE AT
40 KTS PLUS. ANY OF THESE LEAD STORMS /OR THE EXPECTED LINE ALONG
THE FRONT/ COULD MIX DOWN STRONG WIND GUSTS TO THE SFC.

CONDITIONS IMPROVE FROM WEST TO EAST WITHIN A FEW HOURS OF
FROPA AS PRECIP COMES TO AN END AND CEILINGS/VSBYS RETURN TO VFR
FOR THE SECOND HALF OF MON /AS RIDGING BEGINS IN LOWER LEVELS/.
WINDS TURN WESTERLY AND REMAIN AROUND 15 MPH GUSTING TO 25 MPH
BEFORE DIMINISHING LATER IN THE DAY.

CIG RESTRICTIONS LIKELY IN WESTERN/NORTHERN MTNS MON NIGHT AS
COLDEST MID LEVEL AIR RETREATS TO THE NE AND LOW LEVEL SUBSIDENCE
INVERSION SQUEEZES MOISTURE INTO A STABLE STRATOCU DECK.

OUTLOOK...
TUE...SCT AM SHOWERS/LOW CIGS POSSIBLE N AND W.
WED-FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DANGELO/CERU
AVIATION...GARTNER/RXR
Hazardous weather outlook, Oct 7, 8:08 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 AM EDT MON OCT 7 2013

PAZ004-005-010-011-017-024-025-033>035-081315-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
FULTON-
908 AM EDT MON OCT 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WEST WINDS IN THE WAKE OF THE COLD FRONT WILL GUST UP TO 35 MPH AT
TIMES THROUGH LATE THIS AFTERNOON. THE WIND WILL SUBSIDE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-012-018-019-026>028-036-037-041-042-045-046-049>053-056>059-
063>066-081315-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
908 AM EDT MON OCT 7 2013

...TORNADO WATCH 543 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Oct 7, 6:31 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 AM EDT MON OCT 7 2013

PAZ006-010>012-017>019-024-025-071230-
BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-POTTER PA-SOUTHERN CENTRE PA-
731 AM EDT MON OCT 7 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CAMERON...EASTERN
CLEARFIELD...NORTHEASTERN CAMBRIA...NORTHERN BLAIR...NORTHWESTERN
CLINTON...SOUTH CENTRAL POTTER...SOUTHEASTERN ELK AND WESTERN CENTRE
COUNTIES THROUGH 830 AM EDT...

AT 724 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
FORCE TO CLEARFIELD TO JEFFRIES TO RAMEY TO ASHVILLE...MOVING
NORTHEAST AT 45 MPH.

BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS.
THESE SHOWERS WILL AFFECT CLEARFIELD...EMPORIUM...DRIFTWOOD...SANDY
RIDGE...SNOW SHOE AND PHILIPSBURG.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... DELGROSSO'S AMUSEMENT
PARK.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 112 AND 150...I-99 BETWEEN MILE MARKERS 42
AND 69.

LAT...LON 4174 7791 4135 7781 4112 7786 4083 7790
      4073 7809 4074 7811 4070 7820 4066 7821
      4047 7855 4067 7844 4089 7841 4099 7851
      4133 7854

FORECASTER: LAMBERT
Special weather statement, Oct 7, 6:42 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 AM EDT MON OCT 7 2013

PAZ025-026-034-035-071245-
BEDFORD PA-BLAIR PA-FULTON PA-HUNTINGDON PA-
742 AM EDT MON OCT 7 2013

...A LINE OF HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
BEDFORD...BLAIR...WESTERN FULTON AND WESTERN HUNTINGDON COUNTIES
THROUGH 845 AM EDT...

AT 736 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
TUNNELHILL TO OSTERBURG TO FLINTSTONE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS LINE OF HEAVY SHOWERS.
THESE SHOWERS WILL AFFECT ALTOONA...HOLLIDAYSBURG...CESSNA...
SAXTON... EVERETT...HOPEWELL...LOCUST GROVE...VALLEY-HI AND WELLS
TANNERY.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... DELGROSSO'S AMUSEMENT
PARK...LAKEMONT PARK AND ISLAND WATERPARK...PEOPLES NATURAL GAS
FIELD...BLUE KNOB SKI RESORT AND PENN STATE ALTOONA.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 137 AND 169...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 54.

LAT...LON 3972 7869 4035 7860 4038 7856 4049 7854
      4070 7821 4074 7811 4073 7806 4072 7804
      3972 7817 3971 7820

FORECASTER: LAMBERT
Special weather statement, Oct 7, 7:13 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
813 AM EDT MON OCT 7 2013

PAZ006-011-012-018-019-037-041-045-071300-
CAMERON PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
TIOGA PA-
813 AM EDT MON OCT 7 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLINTON...EAST
CENTRAL CAMERON...NORTHWESTERN LYCOMING...POTTER AND WESTERN TIOGA
COUNTIES...

AT 810 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTH OF OSWAYO TO KETTLE CREEK STATE PARK TO BLACK MOSHANNON
STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT UNIONVILLE...MILESBURG...ZION...GLEN UNION AND MILL HALL.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA AND
LOCK HAVEN UNIVERSITY.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 139 AND 181...I-99 BETWEEN MILE MARKERS 67
AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
220...ALTERNATE ROUTE 220...STATE ROAD 26...STATE ROAD 120...STATE
ROAD 449.

LAT...LON 4149 7732 4095 7739 4081 7812 4098 7809
      4101 7806 4112 7808 4115 7804 4119 7807
      4135 7805 4201 7815 4201 7739

FORECASTER: STEINBUGL
Special weather statement, Oct 7, 7:17 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 AM EDT MON OCT 7 2013

PAZ018-019-025>028-034>036-056-071315-
BEDFORD PA-BLAIR PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
MIFFLIN PA-NORTHERN CENTRE PA-PERRY PA-SOUTHERN CENTRE PA-
817 AM EDT MON OCT 7 2013

...A LINE OF HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
EASTERN BEDFORD...EASTERN BLAIR...FRANKLIN...FULTON...HUNTINGDON...
MIFFLIN...SOUTHERN CENTRE...SOUTHWESTERN JUNIATA AND SOUTHWESTERN
PERRY COUNTIES...

AT 814 AM EDT...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED FROM
SANDY RIDGE TO ROYER TO BELLEGROVE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. THESE SHOWERS
WILL AFFECT PORT MATILDA...ROCK SPRINGS...UNIONVILLE...BELLEFONTE...
PLEASANT GAP AND WILLOW HILL.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... DELGROSSO'S AMUSEMENT
PARK...PENNSYLVANIA MILITARY MUSEUM...TUSSEY MOUNTAIN SKI AREA...
WHITETAIL SKI AREA...PENNSYLVANIA STATE UNIVERSITY AND JUNIATA
COLLEGE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 154 AND 201...I-70 BETWEEN
MILE MARKERS 147 AND 170...I-81 BETWEEN MILE MARKERS 2 AND 15...I-99
BETWEEN MILE MARKERS 42 AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
22...ROUTE 22/522...ROUTE 30...ROUTE 220...ALTERNATE ROUTE 220...
ROUTE 322...ROUTE 322/22...ROUTE 522...STATE ROAD 26...STATE ROAD
45...STATE ROAD 350...STATE ROAD 453.

LAT...LON 3972 7845 4037 7834 4085 7828 4097 7748
      4049 7753 4020 7759 4019 7761 4020 7761
      4019 7762 4015 7760 3974 7767 3971 7787

FORECASTER: STEINBUGL
Special weather statement, Oct 7, 7:58 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 AM EDT MON OCT 7 2013

PAZ006-012-019-037-041-045-046-071345-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-TIOGA PA-
858 AM EDT MON OCT 7 2013

...A LINE OF HEAVY SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EASTERN
CLINTON...EASTERN POTTER...NORTH CENTRAL CENTRE...TIOGA AND WESTERN
LYCOMING COUNTIES...

AT 857 AM EDT...HEAVY SHOWERS WITH STRONG WIND GUSTS WERE LOCATED
FROM WILLEYVILLE TO GALETON TO BEECH CREEK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. THESE SHOWERS
WILL AFFECT SLATE RUN...WATERVILLE...LITTLE PINE STATE PARK...
SALLADASBURG AND TIOGA.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI SAWMILL SKI AREA...
LOCK HAVEN UNIVERSITY AND MANSFIELD UNIVERSITY.

THIS WILL IMPACT I-180 NEAR MILE MARKER 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
15...ROUTE 220...STATE ROAD 14...STATE ROAD 120.

LAT...LON 4124 7701 4101 7769 4105 7770 4109 7763
      4111 7770 4200 7776 4200 7704

FORECASTER: STEINBUGL
Special weather statement, Oct 7, 8:21 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 AM EDT MON OCT 7 2013

PAZ036-063>065-071430-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-YORK PA-
921 AM EDT MON OCT 7 2013

...STRONG WIND GUSTS AND BRIEF HEAVY RAINFALL WILL AFFECT
ADAMS...NORTHWESTERN YORK...SOUTH CENTRAL CUMBERLAND AND
SOUTHEASTERN FRANKLIN COUNTIES...

AT 917 AM EDT...AN AREA OF STRONG WIND GUSTS PRECEDING A LINE OF
SHOWERS WITH BRIEF HEAVY RAIN WAS MOVING INTO SOUTHERN FRANKLIN AND
ADAMS COUNTY FROM NORTHERN MARYLAND. SOUTH TO SOUTHEAST WINDS MAY
GUST TO 45 MPH AHEAD OF THE RAIN...AS THE LINE OF SHOWERS MOVES
NORTHEAST AT 45 MPH.

THE WIND GUSTS AND SHOWERS WILL AFFECT FAIRFIELD...ARENDTSVILLE...
PINE GROVE FURNACE AND DOVER.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... GETTYSBURG NATIONAL
MILITARY PARK...LIBERTY MOUNTAIN RESORT AND GETTYSBURG COLLEGE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 94...STATE ROAD 97.

LAT...LON 4013 7728 4001 7679 3971 7699 3972 7760

FORECASTER: DEVOIR

The radar

The Sterling radar (KLWX), 103 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
October 7, 8:23 AM EST
Where
Franklin County, 0.45 mi N of Caledonia Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.907, -77.480

Thunderstorm winds estimated near 60 mph knocked down trees along RT 30 east of Chambersburg.

Thunderstorm Wind, Lebanon

When
October 7, 10:10 AM EST
Where
Lebanon County, 0.48 mi NNW of West Lebanon
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.337, -76.472

Thunderstorm winds estimated near 80 mph knocked down several trees and utility wires, snapped a power pole and damaged windows at one residential home.

Thunderstorm Wind, Columbia

When
October 7, 10:15 AM EST
Where
Columbia County, 1.38 mi S of Almedia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.000, -76.400

Thunderstorm winds estimated near 60 mph knocked down trees in Main and North Centre Townships between Bloomsburg and Berwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472882, 472934, 472883.